MAUDE Adverse Event Report: COOK INC RETRACTA DETACHABLE EMBOLIZATION COIL; KRD DEVICE, EMBOLIZATION, VASCULAR

COOK INC RETRACTA DETACHABLE EMBOLIZATION COIL; KRD DEVICE, EMBOLIZATION, VASCULAR
Model Number N/A
Medical Device Problem Codes Unraveled Material (1664); Difficult or Delayed Separation (4044); Premature Separation (4045)
Health Effect - Clinical Code No Consequences Or Impact To Patient (2199)
Date of Event 01/19/2021
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
This report includes information known at this time.A follow up report will be submitted should additional relevant information become available.
 
Event or Problem Description
It was reported a male patient required placement of a retracta detachable embolization coil for varicose seal embolization.The doctor made over 30 rotations of the delivery wire, however, the coil would not detach.The operator then decided to remove the device, however, the coil detached inside the catheter.The coil was implanted and a subsequent retracta coil was deployed "perfectly." on inspecting the delivery system, the physician noted a long unraveled part attached to the wire.As reported, the patient did not experience any adverse effects or require any additional procedures due to this occurrence.
 
Additional Manufacturer Narrative
Investigation ¿ evaluation.(b)(6) from (b)(6) hospital geelong in australia informed cook on (b)(6) 2021 of an incident involving a retracta detachable embolization coil [rpn: mwcer-35-7-6] from lot number 10340058.On (b)(6) 2021, during a varicose seal embolization procedure, the doctor was having difficulty deploying the coil within the patient.After over 30 counterclockwise rotations, the coil would still not detach.Therefore, the doctor decided to remove the delivery wire system from the patient.As the doctor was removing the delivery wire system, the coil detached.The coil was successfully deployed in the target area of the testicular vein.When the delivery system was removed from the patient, it was unraveled.Afterwards, another retracta was used and deployed with no issues.A terumo glide catheter with an inner diameter of.038¿ was used during the procedure.The torque device provided in the set was used during deployment of the coil device.During deployment the junction zone was half outside the catheter and half inside the catheter.No unintended section of the device remained inside the patient¿s body, the patient did not require additional procedures due to this occurrence and there have been no adverse effects to the patient due to this occurrence.A review of documentation including the complaint history, device history record (dhr), drawing, instructions for use (ifu), manufacturing instructions, and quality control, as well as a visual inspection of the returned device was conducted during the investigation.One used delivery wire was returned for evaluation with biological matter present.A visual inspection found the proximal coil (junction zone) still connected to the delivery wire.The proximal coil was elongated, and the solder was present.The distal coil was not returned or attached.Cook has concluded that the device was manufactured to specification.Additionally, a document-based investigation evaluation was performed.A review of the device master record (dmr) found that sufficient inspection activities are in place to identify this failure mode prior to distribution.A review of the design history file (dhf) showed that the risks associated with these devices are acceptable when weighed against the benefits.A review of the device history record (dhr) for lot 10340058, as well as for wire and coil subassembly lots, found no nonconformances that could have contributed to the reported failure mode.It should be noted that there were no other complaints associated with this lot number.As there are adequate inspection activities established, there is objective evidence that the dhr was fully executed, no non-conformances were recorded, and no additional complaints from the same lot were found, cook has concluded that there is no evidence that nonconforming product exists either in house or in field.The instructions for use (ifu), provides the following information related to the reported failure mode: intended use: ¿the retracta detachable embolization coil is intended for arterial and venous embolization in the peripheral vasculature.¿ warnings: ¿the retracta detachable embolization coil is not recommended for use with polyurethane catheters or catheters with sideports.If a catheter with sideports is used, the embolus may lodge in the sideport or pass inadvertently through it.Use of a polyurethane catheter may also result in lodging of the embolus within the catheter.¿ precautions: ¿prior to introduction of the embolization coil, flush the angiographic catheter with saline.¿ product recommendations: -¿the following catheters are recommended for use with retracta detachable embolization coils: hnb(r)4.0-35, hnb(r)5.0-35, hnb(r)5.0-38, scbr-5.0-38, scbr-4.0-38.¿ instructions for use: -¿6.Under fluoroscopic visualization, slowly advance the delivery wire until the entire length of the coil exits the distal end of the catheter.Ensure that the junction remains positioned just inside the catheter tip.(fig.5) note: advancing the delivery wire slowly allows the junction to be seen more easily and reduces the risk of damaging it.Note: if significant resistance is encountered during coil advancement, do not continue advancing.Retract the delivery wire slightly, then gently re-advance it.If there is still significant resistance, withdraw the delivery wire from the catheter and try using a new coil with a shorter length." -¿8.If the coil position is correct, use the torque device to turn the delivery wire counterclockwise 8-10 times, until the coil detachment can be either felt or visualized under fluoroscopy.¿ how supplied: ¿upon removal from package, inspect the product to ensure no damage has occurred.¿ based on the information provided, examination of the returned product, and the results of our investigation, it was concluded that the cause can be traced to a component failure without a manufacturing or design deficiency.It is possible that the failure could have occurred due to improper handling of the device during deployment, difficult patient anatomy, inadequate product planning (sizing) or preparation for use.For the junction zone, the product manager stated the difference between ¿just inside the catheter¿ and ¿half in half out¿ is negligible.The point of stating in the ifu the junction zone to be positioned just inside the catheter tip is that the junction zone needs to be supported by the catheter.The available information indicates that it was.It is possible the delivery wire and coil were tangled or intertwined during deployment preventing the coil from detaching, which is why when the delivery system was being removed from the patient the coil successfully deployed.The junction zone elongating can happen when the delivery system is rotated many times.The system was rotated 30 times.The ifu states to rotate the system 8-10 times.The appropriate personnel have been notified.Per the quality engineering risk assessment no further action is required.We will continue to monitor for similar complaints.This report is required by the fda under 21 cfr part 803 and is based on unconfirmed information submitted by others.Neither the submission of this report nor any statement contained herein is intended to be an admission that any cook device is defective or malfunctioned, that a death or serious injury occurred, nor that any cook device caused, contributed to, or is likely to cause or contribute to a death or serious injury if a malfunction occurred.
 
Event or Problem Description
No additional information regarding patient and/or event details has been received since the previous medwatch report was sent.

Brand Name
RETRACTA DETACHABLE EMBOLIZATION COIL
Common Device Name
KRD DEVICE, EMBOLIZATION, VASCULAR
Manufacturer (Section D)
COOK INC
750 daniels way
bloomington IN 47404
MDR Report Key11250428
Report Number1820334-2021-00201
Device Sequence Number19734594
Product Code KRD
UDI-Device Identifier10827002341880
UDI-Public(01)10827002341880(17)250226(10)10340058
Combination Product (Y/N)N
Initial Reporter CountryAU
PMA/510(K) Number
K151676
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)N
Reporter Type Manufacturer
Report Source company representative,foreig
Initial Reporter Occupation Nurse
Type of Report Initial,Followup
Report Date (Section B) 05/12/2021
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date02/26/2025
Device Model NumberN/A
Device Catalogue NumberMWCER-35-7-6
Device Lot Number10340058
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer02/25/2021
Initial Date Received by Manufacturer 01/19/2021
Supplement Date Received by Manufacturer04/29/2021
Initial Report FDA Received Date01/29/2021
Supplement Report FDA Received Date05/12/2021
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Concomitant Medical Products
and Therapy/Usage Dates
COOK 038" C2 65CM CATHETER; TERUMO GLIDE CATHETER